How to best taper up to therapeutic dosage
Topamax (topiramate) is a medication originally developed for seizure control. It is also FDA approved for Migraine prevention.
Dr. Stephen Silberstein, director of the Jefferson Headache Center and Professor of Neurology at Thomas Jefferson University, conducted some of the clinical trials of Topamax for Migraine prevention and prescribes it for some of his patients. He emphasizes that proper dosage and titration (tapering up the dosage) is essential for successful use of Topamax.
Here are his recommendations for safely tapering up to a therapeutic dosage level:
- Week 1: 25 mg at bedtime
- Week 2: 25 mg, twice a day
- Week 3: 25 mg day dose, 50 mg bedtime dose
- Week 4: 50 mg, twice a day
- Weeks 5 - 7: maintain 50 mg, twice a day. If that isn't effective in reducing the frequency and severity of Migraine, progress through weeks 8 - 11 if necessary.
- Week 8: 50 mg day dose, 75 mg bedtime dose
- Week 9: 75 mg, twice a day
- Week 10: 75 mg day dose, 100 mg bedtime dose
- Week 11: 100 mg twice a day
- Weeks 12 - 18. Maintain 100 mg twice a day.
- If 100 mg twice a day doesn't give the desired results, he recommends tapering down and off Topamax rather than going to a higher dosage because the clinical trials showed no benefit to going higher.
Dr. Silberstein also offered some other helpful pieces of information:
- This medication needs to be taken in a split dose. That means the total daily dosage should be taken in two doses, 12 hours apart.
- If you experience the rather common side effect of tingling in your hands and/or feet, ask your doctor about a potassium supplement. This will often stop that side effect.
- Don't expect a miracle weight loss with Topamax. It is not a primary function of Topamax, but a potential side effect. In the clinical trials, patients who experienced the weight loss side effect lost an average of 3.8% of their starting body weight. This is usually a temporary side effect, and the amount of weight lost is proportional to starting body weight.
- Unless there is an urgent need to discontinue Topamax quickly, it should not be abruptly discontinued. Doing so increases the risk of seizures even in people who have not experienced seizures before. Discontinuing Topamax should be accomplished by reversing the taper used to get to your current dosage under the supervision of your doctor